Question - What drugs can cause hepatotoxicity?

Answered by: Joe Taylor  |  Category: General  |  Last Updated: 16-06-2022  |  Views: 1330  |  Total Questions: 14

The 10 most frequently implicated drugs were: amoxicillin-clavulanate, flucloxacillin, erythromycin, diclofenac, sulfamethoxazole/Trimethoprim, isoniazid, disulfiram, Ibuprofen and flutamide [12, 13, 14, 21]. Drug-Induced Liver Injury (DILI) Acetaminophen (often contained in fever reducers and painkillers like Percocet and Vicodin). Nonsteroidal anti-inflammatory drugs: Ibuprofen. Naproxen. Diclofenac. Birth control pills. Anabolic steroids. In the United States, drug-induced liver injury (DILI) is the most common cause of acute liver failure. It can occur due to ingestion of any therapeutic drug, herbal product, or xenobiotic. Drug-induced liver injury (DILI; also known as drug-induced hepatotoxicity) is caused by medications (prescription or OTC), herbal and dietary supplements (HDS), or other xenobiotics that result in abnormalities in liver tests or in hepatic dysfunction that cannot be explained by other causes. Symptoms of hepatotoxicity include the following: Rash. Stomach pain. Nausea and vomiting. Fatigue. Dark-colored urine. Light-colored bowel movements. Jaundice (yellow skin and eyes) Loss of appetite.

https://www.alcohol.org/effects/fatty-liver-disease/

Since the liver regenerates cells, it can recover from fatty liver if the cause is alcohol. You must stop drinking, and within six weeks, the fat around your liver will be gone.

https://www.mayoclinic.org/diseases-conditions/acute-liver-failure/symptoms-causes/syc-20352863

Depending on the cause, acute liver failure can sometimes be reversed with treatment. In many situations, though, a liver transplant may be the only cure.

https://www.livescience.com/44859-liver.html

Liver pain is felt in the upper right area of the abdomen, just below the ribs. Usually, it is a dull, vague pain though it can sometimes be quite severe and may cause a backache. Sometimes people perceive it as pain in the right shoulder.

https://www.healthline.com/health/fatty-liver-diet

6 foods to avoid if you have a fatty liver Alcohol. Alcohol is a major cause of fatty liver disease as well as other liver diseases. Added sugar. Stay away from sugary foods such as candy, cookies, sodas, and fruit juices. Fried foods. These are high in fat and calories. Salt. White bread, rice, and pasta. Red meat.

https://liverfoundation.org/13-ways-to-a-healthy-liver/

13 Ways to a Healthy Liver Maintain a healthy weight. Eat a balanced diet. Exercise regularly. Avoid toxins. Use alcohol responsibly. Avoid the use of illicit drugs. Avoid contaminated needles. Get medical care if you're exposed to blood.

https://www.healthline.com/nutrition/how-to-detox-your-body

Full Body Detox: 9 Ways to Rejuvenate Your Body Limit Alcohol. More than 90% of alcohol is metabolized in your liver ( 4 ). Focus on Sleep. Drink More Water. Reduce Your Intake of Sugar and Processed Foods. Eat Antioxidant-Rich Foods. Eat Foods High in Prebiotics. Decrease Your Salt Intake. Get Active.

https://www.ncbi.nlm.nih.gov/books/NBK548888/

The two exceptions to the lack of harm to the liver by higher doses of vitamins are vitamin A and niacin, both of which can cause distinctive forms of liver injury when taken in high doses.

https://www.marketwatch.com/story/64-million-americans-have-tried-cbd-and-now-the-fda-says-it-could-

It's illegal to market CBD as a dietary supplement. The compound can cause liver injury, interact with other drugs, and increase the risk of drowsiness and sedation when used with alcohol, the FDA said.

https://www.mayoclinic.org/diseases-conditions/toxic-hepatitis/diagnosis-treatment/drc-20352208

Tests and procedures used to diagnose toxic hepatitis include: Physical exam. Your doctor will likely perform a physical exam and take a medical history. Blood tests. Your doctor may order blood tests that look for high levels of certain liver enzymes. Imaging tests. Liver biopsy.

https://www.medicinenet.com/liver_blood_tests/article.htm

What medications can cause increased liver enzyme tests (AST and ALT) levels? aspirin, acetaminophen (Tylenol and others), ibuprofen (Advil, Motrin), naproxen (Naprosyn, Naprelan, Anaprox, Aleve), diclofenac (Voltaren, Cataflam, Voltaren-XR), and. phenylbutazone (Butazolidine)

https://www.mayoclinic.org/diseases-conditions/toxic-hepatitis/symptoms-causes/syc-20352202

When signs and symptoms of toxic hepatitis occur, they may include: Yellowing of the skin and whites of the eyes (jaundice) Itching. Abdominal pain in the upper right portion of the abdomen. Fatigue. Loss of appetite. Nausea and vomiting. Rash. Fever.

https://en.wikipedia.org/wiki/Hepatotoxicity

Hepatotoxicity. Hepatotoxicity (from hepatic toxicity) implies chemical-driven liver damage. Chemicals often cause subclinical injury to the liver, which manifests only as abnormal liver enzyme tests. Drug-induced liver injury is responsible for 5% of all hospital admissions and 50% of all acute liver failures.

https://www.hopkinsmedicine.org/health/conditions-and-diseases/hepatitis/druginduced-hepatitis

How is drug-induced hepatitis diagnosed? Liver function tests. Complete blood count or CBC. Coagulation studies. Electrolyte panel. Other tests to evaluate for liver disease, such as viral hepatitis labs, iron studies, and others. Tests for other chemicals in your body. Drug screening tests.

https://www.ncbi.nlm.nih.gov/books/NBK548353/

High dose intravenous doxycycline can cause acute fatty liver typical of that caused by intravenous tetracycline, particularly in susceptible patients such as pregnant women. Nevertheless, for these reasons, the duration and dose of parenteral doxycycline therapy should be minimized.